[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.79.216. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 28, 1990

Diclofenac-Associated Hepatotoxicity

Author Affiliations

From the Beth Israel and Brigham & Women's Hospitals and Harvard Medical School (Dr Helfgott), Boston, Mass; Braintree Hospital (Ms Sandberg-Cook), Brain-tree, Mass; and the New York Hospital and Cornell Medical College (Drs Nestler and Zakim), New York, NY.

From the Beth Israel and Brigham & Women's Hospitals and Harvard Medical School (Dr Helfgott), Boston, Mass; Braintree Hospital (Ms Sandberg-Cook), Brain-tree, Mass; and the New York Hospital and Cornell Medical College (Drs Nestler and Zakim), New York, NY.

JAMA. 1990;264(20):2660-2662. doi:10.1001/jama.1990.03450200068033
Abstract

Diclofenac sodium, a phenylacetic acid—derived nonsteroidal anti-inflammatory drug (NSAID) recently released in the United States, was associated with the development of significant hepatitis in seven patients, with one associated death. Signs and symptoms developed within several weeks of initiation of drug use and generally resolved 4 to 6 weeks following discontinuation of use of the drug. The only patient rechallenged with the drug developed a recurrence of her hepatic abnormalities. In one patient, fatal, fulminant hepatitis developed despite early withdrawal of the drug. Review of the European literature disclosed three additional fatalities associated with diclofenac therapy. It is unclear whether the incidence of hepatotoxicity is higher with this drug compared with other nonsteroidal anti-inflammatory drugs. Careful patient monitoring is advised, and prompt discontinuation of the drug is suggested when signs or symptoms of liver disease develop.

(JAMA. 1990;264:2660-2662)

×